EconPapers    
Economics at your fingertips  
 

Signalling the Dotcom bubble: A multiple changes in persistence approach

Vitor Leone and Otavio De Medeiros ()

The Quarterly Review of Economics and Finance, 2015, vol. 55, issue C, 77-86

Abstract: This study investigates multiple changes in persistence in the dividend–price and price–earnings ratio of the NASDAQ Composite Index. Recent time series methods that are capable of signalling and dating asset price bubbles are employed, in particular the method developed by Leybourne, Kim, and Taylor (2007). The method allows for breaks between periods in which the data are integrated of order zero I(0) and integrated of order one I(1). The results confirm the existence of the so-called Dotcom bubble with its start and end dates. Furthermore, an unexpected negative bubble was also identified, extending from the beginning of the 1970s to the beginning of the 1990s, suggesting that the NASDAQ stock prices were below their fundamental values as indicated by their dividend yields, finding not previously reported in the literature. As the tools used by regulators take considerable time to take effect, methods capable of picking up warnings signals of the start of a bubble could be very useful. We conjecture that the methodology can also be applied to study recent phenomena in real estate, commodity and foreign exchange markets.

Keywords: NASDAQ; Order of integration; Persistence shifts; Rational bubble; Unit roots (search for similar items in EconPapers)
JEL-codes: C10 C32 F15 G12 G14 G15 (search for similar items in EconPapers)
Date: 2015
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S1062976914000684
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:quaeco:v:55:y:2015:i:c:p:77-86

DOI: 10.1016/j.qref.2014.08.006

Access Statistics for this article

The Quarterly Review of Economics and Finance is currently edited by R. J. Arnould and J. E. Finnerty

More articles in The Quarterly Review of Economics and Finance from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:quaeco:v:55:y:2015:i:c:p:77-86